Osteoporosis is a medical condition in which bones lose density, becoming weak and brittle. This can lead to a higher risk of bone fractures (breaks). People with epilepsy — a range of conditions that cause seizures — are at a higher risk of developing osteoporosis. In fact, people with epilepsy are two to six times more likely to have bone fractures compared with the general public.
Researchers have found a link between long-term antiepileptic drug (AED) use and higher fracture risk. A 2004 study showed that some AED medications can raise fracture risk by as much as 79 percent. AEDs may also lower your bone mineral density (BMD). BMD measures the strength and thickness (density or mass) of your bones.
This article will cover how epilepsy and AEDs can contribute to bone loss, other risk factors for osteoporosis, and ways to keep your bones their strongest.
One MyEpilepsyTeam member shared, “After my last seizure, I broke my collarbone and eight ribs. I’m petrified every day that if I have a seizure and fall, I could break all over again.”
Osteoporosis also indirectly affects mental health. One member said, “I get pretty depressed that my osteoporosis is so bad. I was a personal trainer, and I used to run six miles a day. Now, I’m petrified to go anywhere for fear of falling and breaking.”
Epileptic seizures can lead to falls and fractures, a common fear among people with epilepsy. As such, some people with epilepsy may find themselves less physically active and less likely to engage in weight-bearing exercises — such as weight training or jogging — that help preserve bone density.
People with epilepsy who spend a lot of time indoors may also be at higher risk of developing osteoporosis, due to limited sun exposure which can cause a vitamin D deficiency.
Some AEDs have been linked to bone abnormalities including bone loss. Following are a few anticonvulsant medications with adverse effects that can contribute to osteoporosis, especially with long-term use.
Phenytoin — sold as Dilantin — may contribute to bone thinning due to its effects on the liver. It can be administered through an IV or orally as a capsule or liquid. The medication encourages the liver to quickly break down vitamin D and clear the vitamin from your body. Low amounts of vitamin D can also lead to low calcium in the body. If you don’t have enough vitamin D or calcium, you are more likely to have osteoporosis and fractures.
Divalproex sodium is the bonded form of sodium valproate and valproic acid. The U.S. Food and Drug Administration (FDA) has approved a tablet form of divalproex sodium called Depakote for many uses, including epilepsy, migraine prevention, and the mental health condition bipolar disorder. Despite its versatility, this medication has many side effects, including low BMD. This might be because valproic acid promotes osteoclasts —a type of bone cell that breaks down bone. It may also be linked to low vitamin D.
Carbamazepine — sold in liquid and tablet forms as Carbatrol and Tegretol — has a number of possible side effects, including bone loss. Carbamazepine likely causes this side effect because of low vitamin D. It might also encourage bone turnover as well as block the process of making new bone.
This isn’t a complete list of anticonvulsant therapy drugs that may cause bone loss. If you have questions or concerns about the side effects of AEDs, speak with your neurology team. They will help you with the next steps, which may include:
Similar to osteoporosis, osteopenia is a medical condition that involves bone loss. Osteopenia is a milder form of low bone mass than osteoporosis. Osteopenia and osteoporosis can affect anyone, but the following factors can increase a person’s risk of developing these conditions.
Talk with your health care provider if you have several of these risk factors, or if you have experienced unusual fractures. Your health care provider may recommend a screening for osteoporosis with a bone density scan — also called a dual-energy X-ray absorptiometry scan. This type of scan is used to measure your BMD.
Following are some ways to prevent osteoporosis — or to manage the condition if it develops. These are general suggestions. They might not apply to all people, depending on factors such as other medical conditions.
Making all of these changes at once can also be overwhelming. Your health care provider can also help you come up with a plan to gradually make these changes.
If you’re not getting enough calcium and vitamin D in your diet, you are at a higher risk of having bone loss. Vitamin D levels can be easily checked with a blood test.
Fortunately, there are plenty of food options that have calcium or vitamin D. Always talk with your health care provider before making any changes to your diet. They will help you make sure that the benefits of the changes outweigh the risks.
The following foods contain calcium:
Some examples of foods with vitamin D include:
For bone health, consider the following weight-bearing exercises:
For better balance, the following may help:
Following are some medication options for treating osteoporosis:
RANK and RANKL are types of protein. Prolia — sold as Denosumab — is a RANKL inhibitor that blocks RANKL’s ability to attach with RANK. This is believed to limit the activity of osteoclasts, cells responsible for breaking down bones.
Parathyroid hormone (PTH) is a hormone made naturally by the body. Teriparatide — sold as Forteo — is an example of human-made PTH. It works by encouraging bone formation from osteoblasts — bone cells responsible for building bone.
This isn’t a complete list of medications used for osteoporosis. For more detailed information about medications used to treat osteoporosis, talk with your pharmacist or health care provider.
MyEpilepsyTeam is the social network and online support group for people with epilepsy and their loved ones. Here, more than 104,000 members come together to ask questions, offer advice and support, and share stories with others who understand life with epilepsy.
Have you experienced fractures from falls during seizures? Have you been diagnosed with osteoporosis linked to epilepsy or AEDs? Share your experiences and tips in the comments below, or start a conversation on MyEpilepsyTeam.